MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL

COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SCD13
Medical Device Problem Codes Overheating of Device (1437); Self-Activation or Keying (1557)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
To date, the incident sample has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained, a follow-up report will be submitted.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a thyroid lobectomy, the device¿s jaws and shaft was hotter than in previous uses.After activation and applying the jaws for a subsequent bite, the jaws would begin to create tissue effect without even depressing the blue energy button.The patient also had some minor blanching of the skin created by the shaft coming in contact with the skin.Medical intervention was not required.
 
Additional Manufacturer Narrative
Additional info: correction: evaluation summary: one device sample was received for evaluation.Without the original packaging or a reported lot number, the investigator cannot determine if the product was within the assigned expiration date at the time of reported incident.The returned product met specification as received.Visual inspection found no defects.Functional testing was performed with the returned dissector using a test lab generator and battery.The assembled device successfully produced the startup series of tones and the status led on the generator illuminated green, confirming proper assembly and device readiness for use.The assembled device was tested to confirm full functionality by activating the dual mode energy button with the clamping jaws open.The results were acceptable.The device was also activated with the jaws closed and submerged in glycerin bath at both power modes with acceptable results.The investigation found the device to function normally and within specifications.The reported lot number 72140229x is not a valid lot number for this product, therefore no examination of the manufacturing records could be performed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a thyroid lobectomy, the device¿s jaws and shaft was hotter than in previous uses.After activation and applying the jaws for a subsequent bite, the jaws would begin to create tissue effect without even depressing the blue energy button.The patient also had some minor blanching of the skin created by the shaft coming in contact with the skin.Superficial burn treated with triple antibiotic ointment.
 
Additional Manufacturer Narrative
Additional:correction: evaluation summary: one device was received for evaluation.This device had been used in the treatment or diagnosis of a patient.A review of the lot number reported indicates that the product was within the assigned expiration date at the time of the reported incident.The returned product met specification as received.Visual inspection found no defects.The customer reported overheating of device, and self-activation.The reported condition was not confirmed.Functional testing was performed with the returned dissector using a test lab generator and battery.The assembled device successfully produced the startup series of tones and the status led on the generator illuminated green, confirming proper assembly and device readiness for use.The assembled device was tested to confirm full functionality by activating the dual mode energy button with the clamping jaws open.The results were acceptable.The device was also activated with the jaws closed and submerged in glycerin bath at both power modes with acceptable results.This unit does not meet the requirements for a manufacturing or (service) failure.If information is provided in the future, a supplemental report will be issued.

Brand Name
SONICISION
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key7080736
Report Number1717344-2017-06327
Device Sequence Number19282373
Product Code LFL
UDI-Device Identifier20884521195209
UDI-Public20884521195209
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K141371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2022
Device Model NumberSCD13
Device Catalogue NumberSCD13
Device Lot Number72140229X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2017
Initial Date Received by Manufacturer 11/29/2017
Supplement Date Received by Manufacturer12/20/2017
01/25/2018
Initial Report FDA Received Date12/04/2017
Supplement Report FDA Received Date01/16/2018
02/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1